Skip to Main Content

++

ABSTRACT

++

Unwanted drug side effects can complicate care. Adverse neurologic effects of commonly used medications is a chapter of case series and clinical pearls of potential adverse drug events and clinical considerations to best prevent or manage these complications as a neurohospitalist. It includes 6 cases with questions to review in detail, including life-threatening bleeding, medications that reduce seizure threshold, drug-induced cognitive impairment, medication overuse headache, Parkinson disease, and statin induced myopathy. Clinical pearls are discussed in the chapter for medications that are most concerning for abrupt discontinuation and clinical presentation for drug-induced neuropathies with an emphasis on chemotherapeutic agents.

++

INTRODUCTION

++

Unwanted side effects can complicate care. Knowing the likelihood and risks associated with specific medications or medication combinations can assist in the efforts of minimizing unwanted side effects for your patients. Considering the timeline of the clinical presentation with the timing of commencement of a medication is essential for diagnosis of a drug-induced syndrome. Polypharmacy increases the risk for potential adverse effects and drug interactions. Patients with comorbidities are also at an increased risk for adverse effects and may require continuation with a different therapy. Depending on comorbidities, use a consult service to collaborate on an alternative best plan for the patient. This chapter focuses on identifying the most likely offending agents and management strategies.

++

A short discontinuation of the most likely offending agent(s) should be considered when possible for assessing possible cause and effect. Reintroduction can be a method to confirm a drug-induced problem; however, the potential risk of the reoccurrence should be considered. The recovery phase from the drug-induced problem depends on the etiology of the drug-induced problem.

++

In many cases, possible sources of historical information include the primary physician, the local pharmacy used by the patient, or the pharmacist at the institution where the patient has previously or is currently hospitalized. A dose-related response is often typical of most drug-induced conditions.

++

DRUG-INDUCED BLEEDING

++

CASE 50-1

An 80-year-old man with hypertension presented to the emergency department (ED) with ataxia and gait unsteadiness. CT scan demonstrated a small cerebellar hematoma. The patient was on Pradaxa (dabigatran) for atrial fibrillation (A Fib) for the past one year at a dose of 150 mg twice daily. Previously, he was on warfarin, but did not like to come to clinic every month for INR monitoring.

++

What options are recommended for reversing warfarin and novel oral anticoagulants (NOACs) in the setting of a life-threatening bleeding episode?

++

  • The following interventions have been recommended for life-threatening bleeding associated with direct thrombin inhibitor (DTI) use:

    • An antibody fragment (idarucizamab) that binds to dabigatran yielding it inactive has recently been granted US Food and Drug Administration (FDA) approval. Idarucizamab has been shown to completely reverse the effects of dabigatran within minutes when administered as two 2.5-g (5 g) intravenous bolus doses no ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.